Tennessee, 2012Flash Flood and Damaging Wind in Tennessee, April 2, 2012
April 2, 2012 · NWS MRX · 2 events in 1 county or zone
A boundary lingered across east Tennessee triggering isolated thunderstorms. A few of the storms downed a few trees and produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary lingered across east Tennessee triggering isolated thunderstorms. A few of the storms downed a few trees and produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 2, 2:28 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 2, 2:28 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT MON APR 2 2012
.SHORT TERM...(TONIGHT AND TUESDAY)...
UPPER LEVEL RIDGE OVER AREA WILL ERODE OVER THE NEXT COUPLE OF
DAYS...BUT ENOUGH PERSISTS ON TUESDAY FOR ANOTHER WARM AND HUMID
DAY. EXCEPTION WILL BE THE COOLER AND DRY AIR NUDGING IN FROM THE
NORTHEAST INTO SW VA. BUT THE SHORT TERM FEATURES ARE FAIRLY
UNIMPRESSIVE COMPARED TO THE EXTENDED FORECAST.
SCATTERED CONVECTION HAS DEVELOPED OVER THE VALLEY IN AND AROUND
MORRISTOWN AS WELL AS NEAR TRICITIES...COULD SEE ADDITIONAL
DEVELOPMENT THROUGH EARLY EVENING. SCATTERED CONVECTION AGAIN ON
TUESDAY.
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
A SHORTWAVE TROUGH IN THE NW FLOW WILL BE PASSING OVER THE OHIO
VALLEY AND CENTRAL APPALACHIANS ON WEDNESDAY. NAM AND GFS ARE IN
GOOD AGREEMENT IN THIS TIME FRAME. PRECIP CHANCES BEGIN RISING
TUESDAY NIGHT...PEAKING WEDNESDAY AFTERNOON WITH DIURNAL ENHANCEMENT
FROM DAYTIME HEATING. WHILE A FRONT IS EXPECTED TO REMAIN NORTH OF
THE AREA...THERE MAY BE SOME ENHANCED CONVERGENCE ACROSS NORTHERN
AREAS IN THE AFTERNOON AS IT DRIFTS SOUTH. WILL HAVE LIKELY POPS
WEDNESDAY AFTERNOON IN THE NORTH WITH CHANCE POPS SOUTH.
A WEAK SHORTWAVE RIDGE ALOFT CROSSES THE AREA WEDNESDAY NIGHT BEFORE
A MORE SIGNIFICANT SYSTEM APPROACHES FOR THURSDAY. THE MODELS BEGIN
TO DIVERGE SOMEWHAT ON THE TRACK OF THIS SYSTEM...WITH THE GFS
SHOWING A SLOWER NW-SE TRACK AND THE NAM SHOWING A FASTER DUE EAST
TRACK FROM THE OZARKS ACROSS TN. FAVORABLE JET POSITIONING AND
FALLING 500MB HEIGHTS BY BOTH MODELS SUGGEST LIKELY POPS ARE
WARRANTED FOR THURSDAY. THE FRONT THAT WAS TO OUR NORTH BEGINS TO
PUSH SOUTHWARD INTO THE AREA LATE THURSDAY. WITH THE FRONT IN OUR
VICINITY...CHANCE POPS CONTINUE THURSDAY NIGHT...TAPERING OFF
THROUGH FRIDAY AS THE UPPER LOW EXITS. COOLER TEMPS CAN BE EXPECTED
UNDER DENSE CLOUD COVER FRIDAY...IN THE 60S TO LOWER 70S.
A LARGE RIDGE WILL BE CROSSING THE AREA THROUGH THE WEEKEND...GIVING
SUNNY SKIES AND A GRADUAL WARMING TREND. THE GFS SHOWS A COLD FRONT
PASSAGE ON SUNDAY WITH A BROAD UPPER TROUGH OVER THE EASTERN
CONUS...AND THE ECMWF SHOWING A GENERALLY SIMILAR PATTERN BUT A
SLOWER FRONT. GFS ENSEMBLE MEMBERS SEEM TO ALL BE SLOWER THAN THE
OPERATIONAL GFS AND FAVOR THE ECMWF. THUS WILL LEAN TOWARD THE
SLOWER SOLUTION AND HAVE A SLIGHT CHANCE POP MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 62 85 60 81 60 / 20 40 30 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 82 58 78 57 / 40 30 30 50 50
OAK RIDGE, TN 60 84 58 78 57 / 40 30 30 60 50
TRI CITIES AIRPORT, TN 49 77 54 75 51 / 30 20 30 60 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GC/DGS
Hazardous weather outlook, Apr 2, 3:58 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 AM EDT MON APR 2 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
458 AM EDT MON APR 2 2012 /358 AM CDT MON APR 2 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS NORTHEAST TENNESSEE TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT MOST OF THE WEEK...WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ANY AFTERNOON OR EVENING THIS WEEK.
In the hours before
Special weather statement, Apr 2, 2:21 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT MON APR 2 2012
TNZ070-073-074-022000-
JEFFERSON TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
321 PM EDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND JEFFERSON COUNTIES
UNTIL 400 PM EDT...
AT 316 PM EDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM WITH DIME
SIZED HAIL NEAR DANDRIDGE...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
SEVIERVILLE...PIEDMONT...CHESTNUT HILL...BIRD CROSSING AND
HARRISBURG.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DGS
Special weather statement, Apr 2, 2:49 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON APR 2 2012
TNZ044-045-022030-
UNICOI TN-WASHINGTON TN-
349 PM EDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND UNICOI COUNTIES
UNTIL 430 PM EDT...
AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GRAY...OR 11 MILES SOUTH OF
KINGSPORT...MOVING SOUTH AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...LEESBURG AND EMBREEVILLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Special weather statement, Apr 2, 3:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT MON APR 2 2012
TNZ073-074-022100-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
405 PM EDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 500 PM...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...WHICH WAS MOVING SOUTH AT 25
MPH.
SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Apr 2, 3:58 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT MON APR 2 2012
TNZ069-071>074-022200-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
458 PM EDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND KNOX COUNTIES
UNTIL 600 PM...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR KNOXVILLE AND MARYVILLE...WHICH
WERE MOVING SOUTH AT 5 MPH.
SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
IN ADDITION TO SMALL HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Knox
- When
- April 2, 4:20 PM EST to 4:25 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.970, -83.950
Broadcast media personnel reported thunderstorm wind downed a few trees near downtown.
Flash Flood, Knox
- When
- April 2, 5:30 PM EST to 6:30 PM EST
- Where
- Knox County, 0.25 mi S of Knoxville to 0.75 mi SSE of Knoxville
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 35.966, -83.930
Flooding reported which resulted in some road closures and submerged cars near downtown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2012$728,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Louisiana, April 2 to 5, 2012$1.2 million · 2.75 in hail · 14 events
- Heavy Snow and High Wind in New Mexico, April 2 to 3, 2012$1.1 million · 61 kt wind · 15 events
- Tornado and Hail in Texas, April 2, 2012$420,000 · EF1 · 4 events
- Hail and Damaging Winds in Louisiana, April 2, 2012$195,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Texas, April 2, 2012$151,000 · 54 kt wind · 26 events
- Hail and Damaging Winds in Texas, April 2, 2012$280,000 · 1 in hail · 3 events
- Damaging Winds in Arkansas, April 2, 20121 injured · $155,000 · 60 kt wind · 2 events
- High Wind in Nebraska, April 2, 20122 injured · $80,000 · 53 kt wind · 6 events
- Damaging Winds and Strong Wind in Louisiana, April 2, 2012$141,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, April 2 to 4, 2012$35,000 · 2.25 in hail · 14 events
- Hail and Damaging Wind in Texas, April 2, 2012$37,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371673, 373988.